What are some of the clinical symptoms of digoxin toxicity?

⢠Gastrointestinal symptoms: nausea and vomiting.

⢠Neurologic symptoms: headache, fatigue, confusion.

⢠Visual symptoms: scotomas, halos, change in color perception.

How do you treat digoxin toxicity?

⢠There is no role for dialysis in treating digoxin toxicity.

⢠For ventricular arrhythmias, phenytoin and lidocaine are helpful.

⢠Correction of hypokalemia is vital.

⢠Beta-blockers are useful for ventricular or supraventricular arrhythmias, especially short-acting beta-blockers like esmolol, which are easy to titrate.

⢠On occasion, direct countershock is necessary in hemodynamically unstable arrhythmias.

⢠For potentially life-threatening arrhythmias, Digibind, an Fab-specific digoxin antibody, is helpful.

What would you do for a digoxin level of 56 ng/ml after Digibind?

Nothing. The typical scenario is a patient who has runs of ventricular tachycardia and episodes of high-grade AV block with a digoxin level of 56. The use of Digibind would successfully control the arrhythmias and AV block, but a repeat digoxin measurement would remain above 50. No therapy is needed, because digoxin levels are usually elevated after Digibind due to the binding of Fab to digoxin from body stores which has not yet been excreted by the kidney. The digoxin is not active in this bound state. Digoxin levels measured post-Digibind are not clinically helpful and should not be obtained.

Photo Gallery of What are some of the clinical symptoms of digoxin toxicity?

Click to on Photo for Next What are some of the clinical symptoms of digoxin toxicity? Images


Digoxin Toxicity: Awareness, Recognition, and Treatment (Transcript)

Leave a Reply